Shortening the washout period to four weeks when switching from Biogen’s Tysabri (natalizumab) to Novartis’ Gilenya (fingolimod) is safe and reduces the chances of experiencing a disease flare in patients with relapsing-remitting multiple sclerosis (RRMS), a small Swiss study found.
The study “Shortening the washout to 4 weeks when switching from natalizumab to fingolimod and risk of disease reactivation in multiple sclerosis” was published in the journal Multiple Sclerosis and Related Disorders.
Although Tysabri effectively slows worsening of MS symptoms and the appearance of disease flares, its use is under a strict risk management plan as it heightens the risk of developing a rare and life-threatening brain infection called progressive multifocal leukoencephalopathy (PML).
Some patients may switch to Gilenya, an alternative disease-modifying therapy for RRMS. Gilenya has been associated with a lower risk of PML infection and seen to reduce relapses, disability worsening, and the appearance of new brain lesions on clinical trials. It also is the only therapy approved by the U.S. Food and Drug Administration (FDA) for children with MS as young as 10.
When switching from Tysabri to Gilenya, it is important to consider the washout period, which is the period when the patient is taken off medications. If too long, it may lead to disease reactivation, which can be even stronger than before starting Tysabri.
There is little evidence about the optimal length of washout periods, but a Phase 3 trial (NCT01499667) showed that an eight-week washout between Tysabri and Gilenya was beneficial compared with longer washouts of 12 or 16 weeks. The eight-week washout enabled more RRMS patients to become free from relapses and lowered disease activity.
To study if a shorter washout period of four weeks further reduced the risk of MS reactivation, researchers conducted an open-label, observational study (NCT02277964) at the University Hospital, Basel, Switzerland.
The study enrolled 25 RRMS patients who were appointed to switch from Tysabri to Gilenya. Participants were assigned to either a four-week (nine patients) or an eight-week (16 patients) washout period, and were followed for two years (108 weeks) after switching to Gilenya.
Although patients were older in the four-week washout group, disease activity and disability scores (assessed by the Expanded Disability Status Scale) were not significantly different between groups at the beginning of the study.
Relapses, disability scores, and disease activity on magnetic resonance imaging (MRI) scans were recorded at baseline and weeks 8, 12, 16, 20 32, 56, and 108.
In the first year (week 56) the proportion of patients with disease flare-ups or disease activity on MRI was not significantly different between the two washout groups, affecting 55.6% and 62.5% of the patients who had a four-week and an eight-week washout, respectively.
However, at the end of the two-year follow-up (week 108), recurrent event analysis showed that patients who were on the four-week washout group were 77% less likely to experience relapses. The combined risk for relapse or disease activity on MRI also was 58% lower in the four-week group, compared with those who had an eight-week washout.
In addition, researchers found that patients who had flares more frequently in the year before discontinuing Tysabri also had a nearly four times higher risk of experiencing relapses in the first year after switching to Gilenya. This suggests that the number of relapses before switching from Tysabri can predict disease reactivation once on other disease-modifying therapies.
Both washout periods were deemed safe, with no serious adverse side effects or cases of opportunistic infections, including PML, being reported.
“[O]ur study suggests that switching from natalizumab [Tysabri] to fingolimod [Gilenya] with a washout of 4 weeks – without increasing risk – provides a slightly better protection against recurrent disease activity over 2 years.”
Researchers emphasized, however, that the findings need to be confirmed in larger studies.